EMAIL THIS PAGE TO A FRIEND

Cancer chemotherapy and pharmacology

Transient severe hyperbilirubinemia after hepatic arterial infusion of oxaliplatin in patients with liver metastases.


PMID 24101145

Abstract

We have observed severe, but rapidly reversible, hyperbilirubinemia in patients receiving hepatic arterial infusion (HAI) of oxaliplatin. We performed a retrospective analysis to characterize this unusual phenomenon. We reviewed the electronic medical records of 113 consecutive patients receiving HAI oxaliplatin to describe the associated hyperbilirubinemia. Four of 113 patients (3.5 %) presented with transient, severe (grade 3/4) hyperbilirubinemia post-HAI oxaliplatin. Peak levels of total bilirubin within 10-16 h of starting HAI oxaliplatin were 4.6, 12.2, 12.8, and 21.2 mg/dL and declined rapidly (within 24 after stopping treatment). One out of four patients experienced severe abdominal pain, and another patient had an infusion reaction (hypertension and hypoxemia) that reversed after discontinuation of infusion. Total bilirubin was predominantly direct. No significant decline in hemoglobin or increase in alkaline phosphatase occurred. Increase in liver transaminases post-infusion was mild to moderate (grades 1-3) and was seen after HAI oxaliplatin regardless of the emerged hyperbilirubinemia. Severe hyperbilirubinemia is a rare but rapidly reversible adverse effect of HAI oxaliplatin and may be accompanied by an abdominal pain syndrome or infusion reaction. Treating physicians should be aware for the potential of this reaction. The mechanism of this unusual reaction merits further investigation.